Format

Send to

Choose Destination
See comment in PubMed Commons below
Neurology. 2001 Aug 14;57(3):440-4.

Early hormonal changes during valproate or carbamazepine treatment: a 3-month study.

Author information

  • 1Department of Neurology, University of Oulu, Finland.

Abstract

BACKGROUND:

Long-term treatment with valproate (VPA) or carbamazepine (CBZ) may induce reproductive endocrine disorders in patients with epilepsy.

METHODS:

Serum concentrations of reproductive hormones were studied in 17 women and 22 men with recently diagnosed epilepsy before they started either VPA or CBZ medication, and 1 and 3 months later.

RESULTS:

No weight gain or clinical signs of hormonal disorders were observed during the follow-up. The mean serum levels of testosterone, luteinizing hormone, follicle-stimulating hormone, and sex hormone-binding globulin (SHBG) increased, and dehydroepiandrosterone sulfate (DHEAS) decreased, in women starting VPA. Serum testosterone levels increased in half of the women on VPA. Serum concentrations of progesterone and dehydroepiandrosterone increased, and gonadotropins decreased, in men on VPA during the follow-up. Serum SHBG levels increased and DHEAS decreased during the first months of CBZ treatment in both sexes. In addition, the free-androgen index decreased in men after starting CBZ.

CONCLUSIONS:

Hormonal changes occur after only 1 month's use of VPA or CBZ. VPA-treatment seems to be associated with increased serum androgen levels, but the profile of hormonal changes appears to be different in women than in men. The use of CBZ, in turn, was associated with increased SHBG concentrations and thus with diminished sex steroid function in both sexes. The women with increased serum testosterone levels in the early phase of VPA medication may be at increased risk for VPA-related endocrine disorders later during treatment.

PMID:
11502910
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk